Alert archive / Utah / Flood Watches in 2017

Flood Watch 3, NWS Salt Lake City, UT

May 5, 2017

NWS Salt Lake City, UT issued this flood watch at May 5, 2017, 2:01 PM MDT. It took effect at May 6, 2017, 10:00 AM MDT. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
May 5, 2017, 2:01 PM MDT (20:01 UTC)
In effect from
May 6, 2017, 10:00 AM MDT
Expired
May 6, 2017, 11:04 AM MDT
In force
64 min
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

320 
WGUS65 KSLC 052001
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
201 PM MDT Fri May 5 2017

UTZ006-007-060415-
/O.CAN.KSLC.FF.A.0001.170506T1600Z-170508T0000Z/
/O.NEW.KSLC.FA.A.0003.170506T1600Z-170508T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Mountain Valleys-Wasatch Mountains I-80 North-
Including the cities of Huntsville, Park City, Heber City, 
Woodruff, and Randolph
201 PM MDT Fri May 5 2017

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY 
AFTERNOON...

The National Weather Service in Salt Lake City has issued a

* Flood Watch for the South Fork of the Ogden River from Causey
  Reservoir to Pineview Reservoir.

* From Saturday morning through Sunday afternoon.

* Increased temperatures will promote snowmelt, causing the South
  Fork of the Ogden River to rise to flood stage around Sunday
  morning. Minor flooding is expected.

* Structures and roads in low-lying areas along the river may be
  impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means that conditions may develop that lead to 
flooding.

You should monitor later forecasts and be prepared to take action
should a flood warning be issued.

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
3 follow-up statements
182 
WGUS65 KSLC 052124
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
324 PM MDT Fri May 5 2017

UTZ006-007-072130-
/O.CON.KSLC.FA.A.0003.170506T1600Z-170508T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Mountain Valleys-Wasatch Mountains I-80 North-
Including the cities of Huntsville, Park City, Heber City, 
Woodruff, and Randolph
324 PM MDT Fri May 5 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY AFTERNOON...

The Flood Watch continues for

* The South Fork of the Ogden River from Causey Reservoir to
  Pineview Reservoir.

* From Saturday morning through Sunday afternoon.

* Increased temperatures will promote snowmelt, causing the 
  South Fork of the Ogden River to rise to flood stage around 
  Sunday morning. Minor flooding is expected. 

* Structures and roads in low-lying areas along the river may be 
  impacted. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means that conditions may develop that lead to
flooding.

You should monitor later forecasts and be prepared to take action
should a flood warning be issued.

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
928 
WGUS65 KSLC 061047
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
447 AM MDT Sat May 6 2017

UTZ006-007-062200-
/O.CON.KSLC.FA.A.0003.170506T1600Z-170508T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Mountain Valleys-Wasatch Mountains I-80 North-
Including the cities of Huntsville, Park City, Heber City, 
Woodruff, and Randolph
447 AM MDT Sat May 6 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 10 AM MDT THIS MORNING
THROUGH SUNDAY AFTERNOON...

The Flood Watch continues for

* The South Fork of the Ogden River from Causey Reservoir to
  Pineview Reservoir.

* From 10 AM MDT this morning through Sunday afternoon

* Increased temperatures will promote snowmelt, causing the 
  South Fork of the Ogden River to rise to flood stage around 
  Sunday morning. Minor flooding is expected. 

* Structures and roads in low-lying areas along the river may be 
  impacted. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means that conditions may develop that lead to
flooding.

You should monitor later forecasts and be prepared to take action
should a flood warning be issued.

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
111 
WGUS65 KSLC 061704
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1104 AM MDT Sat May 6 2017

UTZ006-007-061815-
/O.CAN.KSLC.FA.A.0003.000000T0000Z-170508T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Mountain Valleys-Wasatch Mountains I-80 North-
Including the cities of Huntsville, Park City, Heber City, 
Woodruff, and Randolph
1104 AM MDT Sat May 6 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for the South Fork of the Ogden River from its 
headwaters to Pineview Reservoir has been upgraded to a flood
warning. Flooding is expected by this evening.

$$

Rogowski

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flood watch went out at May 5, 9:05 AM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 5, 9:05 AM MDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
905 AM MDT Fri May 5 2017

.SYNOPSIS...A warm southerly flow will develop over the area
today. The flow will increase Saturday and limited moisture will
spread up from the south. A storm system will move into the desert
southwest Sunday then move slowly northward across the area by
midweek.

&&

.DISCUSSION...
Water vapor loop shows an amplified ridge overhead, as a trough
nears the west coast. AMDAR 400mb-200mb wind observations reveal
a 100kt-120kt cyclonic jet west of the Pacific Northwest.
GOES/HRRR/12Z KSLC RAOB indicate precipitable water values range
from 0.15"-0.25" mountains to 0.35"-0.50" valleys.

SREF indicates at least 250J/kg of CAPE today. Anticipating
build-ups over the mountains due to terrain circulations, but
subsidence with the ridge along with high elevation snowpack
should limit chances of showers and high based thunderstorms to
develop across the mountains. Simulated Reflectivity from CAMS
seem to have backed off as well. Believe Nevada convection remains
to the west of the Raft River Mountains through dinner time.

In addition to mountain build-ups anticipate a bit more high level
clouds making it into western Utah this afternoon. Kept the 87F
for SLC today, 1 degree short of the record high for the day.

Southwest winds will increase with mixing today, with 25-35 mph
gusts anticipated across southwest Utah due to 30kt 700mb flow,
3-5mb/3hr pressure falls and a 4mb southerly gradient developing.

Forecast in great shape, with little in the way of changes.
Updated the hourly T/RH diurnal curve based on latest observations
and model data.

&&

.PREVIOUS DISCUSSION...
A deep upper trof sits along the west coast early this morning
with a warm dry southerly flow over the eastern Great Basin. Skies
are clear across the CWA and winds generally light.

The airmass over the area is very warm and highs today will warm
to near record levels. Deep mixing in the warm airmass will allow
the southerly flow to surface this afternoon across portions of
the CWA, mostly over the west. Speeds today will not be too
strong. Isolated shallow convection could develop in the warm
airmass over the central and srn mtns late today but this looks
too weak and shallow for downdrafts to reach the surface outside
of very isolated deeper cells, let alone any rain.

South winds increase tomorrow as the west coast trof closes off
into a low just off the srn CA coast with speeds staying sub
advisory for the most part. High based showers and thunderstorms
will also increase in coverage and some of these could generate
strong microburst winds. Temps will cool off a bit as the heights
fall and moisture increases.

The low moves inland Sunday and begins to send bands of showers
into srn and ern UT along with cooler air.

As has been the case over the last several days, the main story
of the long term forecast is a slow moving closed low expected to
meander across the Desert Southwest through early Thursday. Global
models have come in better agreement regarding the evolution of
this system, though as is the case with many closed lows across
the West, model consistency doesn't necessarily increase
confidence in timing of specific features.

As the upper level low nears the Baja California area, both the EC
and the GFS rotate a vort max through Utah Monday afternoon into
Tuesday morning. By Tuesday afternoon, the low is located near the
Arizona/Mexico border. This would increase the threat of
precipitation across southern Utah given the favorable location of
the closed low. The closed low is expected to finally eject
across Colorado as yet another trough approaches the Pacific
Northwest.

As mentioned earlier, it is difficult to time individual features
at this point, but started trending pops toward a blend of the
global model solutions. If model to model/run to run consistency
continues, pops will likely need to be higher than the current
package.

Main point: unsettled conditions with periods of
showers/thunderstorms can be expected across most of the CWA
through at least Wednesday. Temperatures will remain near normal
levels.

&&

.AVIATION...
South winds will prevail at the KSLC terminal today with a shift
to northwest around 21-22Z. There is a 20 percent chance winds
stay southerly through the day.

&&

.FIRE WEATHER...
Excellent clearing conditions across the region for the next
several days as transport winds and mixing increase.

With a clear start, afternoon build-ups are expected in the
mountains. No precipitation is expected, and there is only a very
low chance of a lightning strike. It will be warmer and drier
today. Southerly winds begin to increase this afternoon as a
trough moves inland from the Pacific.

This trend continues tomorrow with showers/thunderstorms over the
mountains expanding into the adjacent valleys, which will more
likely produce rainfall compared to today. This activity will
possibly bring strong/erratic dry microburst winds today and
tomorrow. By tomorrow southerly winds increase with gusts outside
of convection reaching 30-35 mph many locations and may even reach
45 mph for a short duration across the southern and western
valleys. RH during this period could be as low as 10-15 percent at
these locations.

Sunday a closed low takes shape near Las Vegas, very slowly
translating east over southern Utah and Arizona into midweek. This
will increase cloud coverage and RH and lower temperatures. A
band of convection may spread across southwest Utah into Central
Utah Sunday, becoming more widespread Monday and Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Rogowski/Wilensky/Kruse
AVIATION...Van Cleave
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 5, 5:50 AM MDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
550 AM MDT Fri May 5 2017

UTZ001>016-019>021-517-518-WYZ021-061200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
550 AM MDT Fri May 5 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty south winds will develop across the outlook area today along
with near record warmth.

With the warmer temperatures, water levels in streams and rivers
will rise due to snowmelt. Waters will be cold and swift, keep
children and pets away from this hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Waters in streams and rivers will be cold and swift through the
weekend and into next week. Keep children and pets away from this
hazard.

Gusty south winds will increase across the outlook area on
Saturday, with the strongest winds in the western valleys. High
based thunderstorms will also be possible Saturday afternoon and
evening and may be accompanied by strong winds.

Showers and thunderstorms will continue across the outlook area
each day, Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:22 PM MDTRed Flag WarningSLCWashington32 hr
May 5, 1:47 PM MDTFlash Flood WatchSLC14 min
May 5, 2:05 PM MDTWind AdvisorySLC30 hr

Nearby

Flood Watches in Utah, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.